Weight-loss drugs Xenical and Alli have added to their safety labels a new warning about an increased risk of severe liver injury, the Food and Drug Administration (FDA) reports. The warning follows an announcement late last summer of an investigation by the federal agency into 32 reports of serious liver injury and six cases of liver failure between 1999 and October 2008 in patients who took orlistat, marketed in the U.S. as the prescription Xenical and the over-the-counter Alli.
The most recent evaluation by the FDA reviewed 13 reports of severe liver injury, 12 of which included foreign reports with Xenical and one U.S. severe liver injury report with Alli. Two patients died from liver failure and three patients required liver transplantation.
The FDA notes that making a cause-and-effect relationship between orlistat and severe liver injury is difficult because reports of the condition are somewhat rare, considering 40 million people worldwide have used Xenical or Alli. Some patients also used other drugs or had other conditions that may have contributed to the development of severe liver injury. The same condition can also occur in people not taking drugs and without a distinct cause. However, because of the seriousness of the condition, the FDA ordered Xenical and Alli to include the risk of severe liver injury on the drugs safety labels.
This is the second blow to the popular OTC weight loss drug Alli this year. Last year, the FDA warned consumers that versions of Alli 60 mg capsules sold over the Internet particularly at online auction sites, were found to be counterfeit and contained as much as three times more than the daily dose of sibutramine, an FDA-approved ingredient that can be life-threatening to people with particular health conditions. Also in January, the FDA warned health care professionals about prescribing another weight loss prescription drug, Meridia, to people with cardiovascular conditions because of a risk of serious and life-threatening reactions.
Consumers using Xenical or Alli should be aware of the risk of severe liver injury and are advised to contact their health care professional if they develop itching, yellow eyes or skin, dark urine, loss of appetite, or light-colored stools. Any adverse reactions to these drugs or any other drugs should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch.